Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2020, 5:11 PM EDT for 7 counties in Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2020, 5:11 PM EDT (21:11 UTC)
- Expired
- Jun 4, 2020, 5:34 PM EDT
- In force
- 23 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 79 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:59 PM EDT, 12 minutes earlier.
Area forecast discussion, Jun 4, 4:59 PM EDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 459 PM EDT Thu Jun 4 2020 .SYNOPSIS... Showers and thunderstorms will continue to rush eastward this evening. Rain chances will continue through Saturday, when a cold frontal passage occurs. Dry weather is then forecast for Sunday and early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Part of the watch has been cancelled as the line of strong to severe convection has moved to the east. Line is weakening and becoming less organized as it encounters somewhat more stable air. Behind the leading line showers will continue for an hour or so before they also dissipate. Expect most, if not all of the activity associated with the convective complex to be east of the area around sunset. PoPs have been updated to try and closely following the eastward progression of the line. Previous discussion... Shower and thunderstorm coverage will decrease overnight as diurnal stabilization occurs, although a few showers may linger near the southern CWA border. A relatively warm and muggy overnight period can be expected. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Whatever is left of the surface boundary will be north of the CWA come Friday morning. An approaching shortwave will help to spark showers and thunderstorms starting during the morning, with afternoon destabilization helping to keep scattered to numerous showers and thunderstorms going during the afternoon and evening. Warmer air aloft may keep overall CAPE values lower during the day, and overall shear levels will remain muted. Expect that these factors will lead to a lower risk of severe weather on Friday. Isolated heavy rain/flash flooding will remain possible though, as PWAT values on either side of 1.5 inches and the potential for relatively slow storm motions could result in localized issues. Surface low pressure swinging across Quebec Friday night will push a cold front across our region Friday night into Saturday morning, continuing shower and thunderstorm chances. With the diurnal loss of instability and with deeper moisture pulling east by 00Z Saturday, precipitation should remain rather benign overall. The boundary may stall just south of the Mason-Dixon Line on Saturday as low pressure crosses the Canadian Maritimes, and thus showers will remain possible mainly south of Pittsburgh. Temperatures will remain several degrees above normal through the period, with the main push of cooler air arriving with high pressure Saturday night. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... That high pressure center will remain in control for a good portion of the extended period, with dry weather expected from Saturday night through at least Tuesday. Cooler temperatures, near or just below normal, can be expected through Sunday night as the high centers itself over the region. A rebound back to above-normal values is expected by Tuesday. The forecast thereafter depends on the ultimate fate of Cristobal, currently expected to impact the western Gulf Coast by Monday. Current indications are that the remnants of that tropical system could get swept up by a trough ejecting from the southwest CONUS, which would return rain chances to the region by the middle of next week. Timing/intensity of that rain remains highly uncertain and will likely evolve in future model runs as Cristobal runs its course. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms will continue to develop into the evening. Cig/vis should largely remain VFR through the TAF period; however, brief period of MVFR/IFR vis may occur with mature storms. Showers will linger into the evening and early tomorrow morning with elevated instability still at large. Residual low-level moisture will develop a shallow MVFR/IFR status deck before dawn tomorrow. Cigs will increase mid-morning with daytime mixing. .Outlook... Periodic restrictions in showers and thunderstorms are anticipated through tomorrow. A cold front will pass early Saturday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 4, 12:59 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1259 PM EDT Thu Jun 4 2020 MDZ001-PAZ007>009-WVZ012-021-509>514-051700- Garrett-Mercer-Venango-Forest-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1259 PM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms will be possible Thursday afternoon and evening. Hail and damaging winds will be the primary hazards with any severe storms. Locally heavy rainfall with these storms may create isolated flooding issues in more sensitive urban locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031- 073>076-WVZ001>004-051700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 1259 PM EDT Thu Jun 4 2020 ...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, locally heavy rainfall with these storms may create isolated flooding issues, especially in more sensitive urban locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 4, 4:12 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG WELLSVILLE 40.60N 80.66W
06/04/2020 COLUMBIANA OH PUBLIC
TREES DOWN IN WELLSVILLE
&&
EVENT NUMBER PBZ2001032
BROWNLocal storm report, Jun 4, 4:57 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST PITTSBURGH INTL AIRPORT 40.50N 80.27W
06/04/2020 M49 MPH ALLEGHENY PA ASOS
&&
EVENT NUMBER PBZ2001033
BROWNLocal storm report, Jun 4, 5:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG WALKERS MILL 40.39N 80.13W
06/04/2020 ALLEGHENY PA 911 CALL CENTER
911 CENTER REPORTS TREE AND WIRES DOWN ON ROADWAY AT
HILLTOP ROAD AND WALKERS MILL RD.
&&
EVENT NUMBER PBZ2001034
BROWNSpecial weather statement, Jun 4, 5:04 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 504 PM EDT Thu Jun 4 2020 OHZ069-PAZ029-031-WVZ004-012-509-042200- Monroe-Greene-Washington-Marshall-Monongalia-Wetzel- 504 PM EDT Thu Jun 4 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT EAST CENTRAL MONROE...SOUTHERN WASHINGTON...GREENE...NORTHWESTERN MONONGALIA...NORTHERN WETZEL AND MARSHALL COUNTIES... At 504 PM EDT, a strong thunderstorm was located over Fairview, or 8 miles northeast of New Martinsville, moving east at 40 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... New Martinsville... Waynesburg... Cameron... Hundred... Rogersville... Clarington... Aleppo... Blacksville... Spraggs... Amity... New Freeport... Nineveh... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3967 8087 3980 8089 4006 8020 3962 8011 TIME...MOT...LOC 2104Z 257DEG 33KT 3974 8076 SHALLENBERGER
Local storm report, Jun 4, 5:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 1 NE MOUNT LEBANON 40.38N 80.04W
06/04/2020 ALLEGHENY PA 911 CALL CENTER
ALLEGHENY COUNTY 911 REPORTS TREE DOWN AT SCOTT ROAD
AND JONQUIL PLACE
&&
EVENT NUMBER PBZ2001035
BROWNLocal storm report, Jun 4, 5:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 SSW ASPINWALL 40.48N 79.91W
06/04/2020 ALLEGHENY PA 911 CALL CENTER
TREE DOWN ON ROADWAY AT ALLEGHENY RIVER BLVD AND
WASHINGTON BLVD.
&&
EVENT NUMBER PBZ2001036
BROWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:05 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 55 min |
| Jun 4, 4:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Washington, Westmoreland | 42 min |
| Jun 4, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 59 min |
| Jun 4, 4:43 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Indiana and 2 more | 77 min |
| Jun 4, 5:04 PM EDT | Special Weather Statement | PBZ | Greene | 56 min |
| Jun 4, 5:17 PM EDT | Tornado Warning | PBZ | Butler, Mercer, Venango | 15 min |
| Jun 4, 5:44 PM EDT | Special Weather Statement | PBZ | Armstrong, Jefferson | 76 min |
| Jun 4, 6:00 PM EDT | Special Weather Statement | PBZ | Clarion, Forest | 30 min |
| Jun 4, 1:27 PM EDT | Special Weather Statement | PBZ | Coshocton | 33 min |
| Jun 4, 1:41 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 49 min |
| Jun 4, 2:14 PM EDT | Special Weather Statement | PBZ | Coshocton, Guernsey, Muskingum, Noble | 31 min |
| Jun 4, 2:18 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Harrison, Tuscarawas | 57 min |
| Jun 4, 2:49 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 41 min |
| Jun 4, 3:18 PM EDT | Special Weather Statement | PBZ | Noble | 27 min |
| Jun 4, 3:35 PM EDT | Special Weather Statement | PBZ | Belmont, Harrison | 55 min |
| Jun 4, 4:09 PM EDT | Special Weather Statement | PBZ | Monroe, Noble | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.